Texas, 2017

High Wind in Texas, January 23 to 24, 2017

January 23 to 24, 2017 · NWS MAF · 5 events in 3 counties and zones

An upper level storm system passed by to the north of the region and resulted in high winds over the Guadalupe and Davis Mountains, Marfa Plateau and Van Horn area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level storm system passed by to the north of the region and resulted in high winds over the Guadalupe and Davis Mountains, Marfa Plateau and Van Horn area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 23, 9:46 PM MST, 52 minutes earlier.

Area forecast discussion, Jan 23, 9:46 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1046 PM CST Mon Jan 23 2017

.DISCUSSION...
See 06Z aviation discussion below.

&&

.AVIATION...
VFR conditions will continue the next 24 hours.

&&

.PREV DISCUSSION... /issued 250 PM CST Mon Jan 23 2017/

DISCUSSION...

WV imagery shows an upper-lvl ridge spanning the central CONUS,
resulting in mostly sunny skies and an unseasonably warm day across
West Texas and Southeast New Mexico as breezy downslope warming
pumps afternoon temps into the 70s at many locations.  KMAF has
reached 74F so far, making it feel more like late March than late
January.  Unfortunately, to the west, a couple of troughs are
muscling their way east, and will continue shunting the ridge east,
w/zonal flow aloft transitioning to SW overnight.  An upper trough
currently off the OR/CA coast is forecast to merge w/another just to
its east and arrive over SD/NE in around 24 hours.  Leeside
troughing on the Front Range ahead of this feature will increase SW
flow overnight, setting things up for a another wind event Tuesday.
The NAM develops a decent mtn wave signature overnight into Tuesday,
when H7 height gradients tighten up to ~ 60m/150nm over the western
mtns by 18Z.  Both NAM and GFS buffer soundings for KGDP mix out to
around 750mb at that time, where westerly 45-50kt winds are
forecast. These wind s will translate south into the Big Bend area,
as well.  Thus, we'll issue high wind warnings for the mountains out
west beginning 06z Tue and continuing thru 00Z Wed, and advisories
for adjacent plains.  These may need to be extended beyond 00Z Wed,
but for clarity or products, we'll address this in later shifts.

W/the strong winds expected Tuesday come fire wx concerns.  Attm,
w/the arrival of the Pac front, RH looks to remain out of critical
territory except along the Rio Grande, where Fire Danger is high and
thus red flag conditions will be possible.  ERCs remain below
normal, but are on the upswing.  If nothing else, Tuesday looks like
a candidate for a Fire Danger Statement.

As noted above, unfortunately a Pac front will arrive overnight and
Tuesday, taking temps Tuesday afternoon down around 10 degrees from
today, and below-normal Wednesday and Thursday.  Another front
arrives Friday to keep temps below normal, followed by an upper
trough Saturday.  If it was going to rain this forecast, it would be
Saturday but, attm, not enough moisture looks to be in place to
justify POPs except in the extreme lwr Trans Pecos.  Otherwise,
temps poke back above-normal Monday as an upper trough begins
developing off the Baja Coast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     44  67  34  54 /   0   0   0   0
Carlsbad                       44  60  31  52 /   0   0   0   0
Dryden                         46  76  42  65 /   0   0   0   0
Fort Stockton                  49  68  37  57 /   0   0   0   0
Guadalupe Pass                 38  49  26  44 /   0   0   0   0
Hobbs                          40  58  29  50 /   0   0   0   0
Marfa                          39  62  29  50 /   0   0   0   0
Midland Intl Airport           45  65  33  54 /   0   0   0   0
Odessa                         44  63  33  54 /   0   0   0   0
Wink                           42  62  32  55 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 5 PM MST Tuesday for Guadalupe Mountains
     of Eddy County.

     Wind Advisory from 5 AM to 5 PM MST Tuesday for Central Lea
     County-Northern Lea County-Southern Lea County.

     Wind Advisory until 5 PM MST Tuesday for Eddy County Plains.

TX...High Wind Warning until 6 PM CST /5 PM MST/ Tuesday for Big Bend
     Area-Davis/Apache Mountains Area-Guadalupe Mountains-Marfa
     Plateau.

     Wind Advisory from 6 AM to 6 PM CST Tuesday for Loving.

     Wind Advisory until 6 PM CST /5 PM MST/ Tuesday for Reeves
     County and Upper Trans Pecos-Van Horn and Highway 54
     Corridor.

&&

99/99/10
Hazardous weather outlook, Jan 23, 1:05 PM MST, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CST MON JAN 23 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-242015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
205 PM CST MON JAN 23 2017 /105 PM MST MON JAN 23 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO, SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY WINDY CONDITIONS ARE EXPECTED TO DEVELOP OVERNIGHT TONIGHT
ACROSS PORTIONS OF THE AREA. A HIGH WIND WARNING IS IN EFFECT
BEGINNING TONIGHT FOR THE GUADALUPE MOUNTAINS WHERE SOUTHWEST WINDS
COULD GUST TO 70 MPH...AND THE DAVIS MOUNTAINS...MARFA PLATEAU...
AND BIG BEND AREA WHERE WINDS COULD GUST TO 60 MPH.

A WIND ADVISORY IS IN EFFECT BEGINNING TONIGHT FOR THE EDDY COUNTY
PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...AND REEVES
COUNTY...WHERE GUSTS UP TO 55 MPH ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

VERY WINDY CONDITIONS WILL CONTINUE THROUGH TUESDAY AFTERNOON FOR
PORTIONS OF THE AREA. A HIGH WIND WARNING REMAINS IN EFFECT THROUGH
TUESDAY AFTERNOON FOR THE GUADALUPE MOUNTAINS...WHERE WEST WINDS
GUSTING TO 85 MPH COULD MAKE TRAVEL VERY DANGEROUS. A HIGH WIND
WARNING ALSO REMAINS IN EFFECT FOR THE DAVIS MOUNTAINS...MARFA
PLATEAU...AND BIG BEND AREA...WHERE WINDS WILL GUST TO 60 MPH.

WINDY CONDITIONS ARE EXPECTED ACROSS THE EDDY COUNTY PLAINS...VAN
HORN AND THE HIGHWAY 54 CORRIDOR...AND REEVES..LOVING...AND LEA
COUNTIES THROUGH THE AFTERNOON. SOUTHWEST TO WEST WINDS GUSTING TO 55
MPH ARE EXPECTED.

BEYOND TUESDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT, ALONG WITH OTHER WATCHES, WARNINGS, ADVISORIES,
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND, CAN BE FOUND ON THE INTERNET AT...
HTTP://WEATHER.GOV/MIDLAND

Event by event

5 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 23, 10:38 PM MST to January 24, 8:38 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
RAWS

High Wind, Guadalupe Mountains of Culberson County

When
January 24, 2:37 AM MST to 6:12 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet

High Wind, Guadalupe Mountains of Culberson County

When
January 24, 3:52 AM MST to 6:52 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
58 kt (67 mph) estimated gust
Reported by
RAWS

High Wind, Van Horn & Hwy 54 Corridor

When
January 24, 9:00 AM CST to 12:00 PM CST
Where
Van Horn & Hwy 54 Corridor forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown

High Wind, Davis / Apache Mountains Area

When
January 24, 10:20 AM CST to 1:05 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
State Official

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671875, 671883, 671878, 671889, 671888.